Texas, 2006

Flash Flooding and Flood in Texas, June 1 to 2, 2006

June 1 to 2, 2006 · NWS CRP · 9 events in 7 counties and zones

The heavy rainfall episode started on May 28th and lasted through June 2nd. 47 inches at the Corpus Christi International Airport, breaking a record which stood since 1931.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$600,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

The heavy rainfall episode started on May 28th and lasted through June 2nd. During these six days a series of heavy rainfall events erased rainfall deficits in the Victoria, Corpus Christi, and the Kingsville areas and left them with rainfall surpluses, in addition to flooded fields, roadways and homes.Some of the key highlights from this active week included an all time 24 hour record rainfall total of 11.47 inches at the Corpus Christi International Airport, breaking a record which stood since 1931. In just one hour the Corpus Christi International Airport doubled their year to date rainfall total, and in just 6 hours saw five times the amount of rainfall they had seen since January 1st. Also, a daily record rainfall for May 28th was broken at Victoria, when the municipal airport received 5.39 inches of rain. Other locations received even higher daily amounts, including the hard hit area around Ricardo, which received around 14 inches of rain early on the morning of June 2nd. The strong thunderstorms and flooding resulted in unfortunate results, including one death indirectly due to the flooding, a fire at the Valero refinery, as well as an oil spill affecting Corpus Christi Ship Channel. On the evening of May 31, an upper level low, as well as surface low over the Western Gulf of Mexico, began to move west, bringing its affects to the Coastal Plains region of South Texas. Also, this storm system began to develop tropical characteristics from May 31st through June 2nd, generating showers and thunderstorms during the late evening and overnight hours, with the showers and storms generally weakening during the late afternoon hours. During the late evening hours of May 31st, the surface low and convergence axis pulled up stationary across Nueces County. Very heavy rainfall began falling across the northwest and west side of Corpus Christi, including over the refineries, Corpus Christi International Airport and Oso Creek Basin. Over the course of the next four to six hours showers and thunderstorms remained nearly stationary, dumping extraordinary amounts of rainfall across the west and northwest side of Corpus Christi. The surface trough began to slowly push northeast by daybreak on June 1st, and the heavy rainfall shifted into the Northern Coastal Bend as well as the Victoria region. The heavy rainfall also caused the Oso Creek at Corpus Christi to reach 25.56 feet during the mid afternoon hours of the 1st, resulting in major flooding in the basin and flooding of property and some homes along the creek. The storm system began to shift southwest on the afternoon of June 1st, and weakened slightly. However, showers and thunderstorms redeveloped late in the evening and continued through the mid afternoon hours on June 2. This time the heaviest rainfall occurred further south, across Kleberg and Jim Wells counties. Nearly 14 inches of rain were observed by a coop observer just east of Ricardo, and nearly nine inches of rain was reported by an observer in Kingsville. Satellite precipitation estimates indicate nearly 20 inches of rain may have fallen 3 to 4 miles east of Ricardo during the early morning hours of the 2nd. Several creeks in Kingsville as well as near Ricardo experienced flash flooding. Sporadic flooding was also observed in portions of Jim Wells and Duval counties. By the evening of June 2nd all of the heavy rainfall ended as the system weakened over Deep South Texas.Below are selected cumulative rainfall totals from May 28th through June 2nch for some fo the hardest hit areas:Aransas Wildlife Refuge...9.81Austwell...8.55Bishop...6.19Coleto Creek...5.34Corpus Christi International Airport...12.50Goliad North Street...10.08 Kingsville Naval Air Station...8.09Port Lavaca...13.08Port O'Connor...13.69Ricardo 2 miles east...14.52Rockport 3 miles north...8.25Victoria Regional Airport...9.73

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at May 31, 7:15 PM CST, 4 hours 45 minutes earlier.

Area forecast discussion, May 31, 7:15 PM CST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
815 PM CDT WED MAY 31 2006

.UPDATE...OTHER THAN A CLUSTER OF SHOWERS OFFSHORE AND EXTENDING
INLAND NEAR ROCKPORT AND REFUGIO...RADAR PRETTY QUIET ATTM. PESKY
TROUGH OVER THE OFFSHORE WATERS THAT MODELS HAVE HAD SUCH A TIME
TIME FIGURING OUT...IS ONCE AGAIN PROGGED TO MOVE FURTHER WEST
OVERNIGHT. ALTHOUGH THE MODELS HAVE BEEN OVERDOING THE WESTWARD
MOVEMENT OF THIS SYSTEM...IT HAS DEFINITELY MOVED MUCH CLOSER TO
THE COAST AND EXPECT MORE SHOWER AND THUNDERSTORM ACTIVELY TO
DEVELOP TONIGHT INTO THURSDAY. APPEARS ANY HEAVY RAINFALL TONIGHT
SHOULD BE LOCALIZED AND DECIDED TO LET THE FLASH FLOOD WATCH
EXPIRE. ALSO LOWERED POPS THE RANGE FROM LIKELY ALONG THE IMMEDIATE
COAST AND OFFSHORE TO 20 PERCENT FAR WRN ZONES...ONLY MENTIONING
HEAVY RAINFALL POSSIBILITY ALONG THE COAST AND OFFSHORE AFTER
MIDNIGHT. TENDED FOR MORE ACTIVITY DURING LATE NIGHT PERIOD WHEN
CONVECTION SHOULD REDEVELOP ALONG THE COAST. ALSO MADE MINOR
TWEAKS TO WINDS AND CLOUDS.

&&

.MARINE...WITH THE SFC TROUGH RIGHT ALONG THE COAST...WINDS NOT AS STRONG
TONIGHT AS PREVIOUS FEW NIGHT. EXPECT FLOW TO GENERALLY REMAIN IN
10 TO 15 KNOT RANGE.

&&

.AVIATION...CHALLENGE IN TAFS IS THE TIMING OF THE PRECIP. MODELS
(MAINLY GFS) PROG STRONG COASTAL CONVERGENCE 06Z THRU 18Z NR KCRP.
HAVE PUT IN CATEGORICAL PRECIP KCRP THRU 19Z...AT KALI 15Z THRU
19Z...AND KVCT 13Z THRU 22Z. AT KLRD...ONLY HAVE CATEGORICAL POPS
AFT 20Z. HAVE THUNDER IN TAFS AFTER 13Z...AS FEEL THAT DAYTIME
HEATING WILL BE NEEDED FOR SCATTERED/NUMEROUS THUNDER (ISOLD THUNDER
PSBL BFR THAT). EXPECT MVFR CIGS TO FORM THIS EVENING...THEN MVFR
CIGS WITH THUNDER MOST LOCATIONS. AS TROF MOVES TOWARD COAST...WINDS
SHOULD BECOME NE OR N...WITH WINDS BCMG ELY IN THE AFTN ALL BUT KLRD
WHICH SHOULD RMN NE WITH LOW EAST OF AREA.

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.

&&

MJG...UPDATE
GW...AVIATION
Hazardous weather outlook, May 31, 4:44 AM CST, 19 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
544 AM CDT WED MAY 31 2006

GMZ230-235-250-255-270-275-TXZ229>234-239>247-011100-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT OCONNOR-
COASTAL WATERS BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS BAFFIN BAY TO PORT ARANSAS 20 TO 60 NM-
WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL 20 TO 60 NM-
LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
544 AM CDT WED MAY 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
ACROSS PORTIONS OF SOUTH TEXAS TODAY...MAINLY NORTHEAST OF
INTERSTATE 37. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE DUE TO THE
TROPICAL NATURE OF THE AIRMASS AND SLOW MOVEMENT OF SOME OF THE
STORMS. A FLASH FLOOD WATCH HAS BEEN ISSUED THROUGH THIS EVENING
FOR ARANSAS...CALHOUN...GOLIAD...REFUGIO AND VICTORIA COUNTIES.

IN ADDITION...SOME OF THESE STORMS ACROSS SOUTH TEXAS THIS
AFTERNOON AND TONIGHT COULD PRODUCE GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL PERSIST
THURSDAY. LOCALLY HEAVY RAINFALL AND FLOODING ARE POSSIBLE...
ESPECIALLY OVER THE VICTORIA CROSSROADS REGION AND COASTAL BEND.
THE CHANCE FOR SHOWERS AND THUNDERSTORMS WILL DECREASE FRIDAY AND
FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

76/87

The radar

The Corpus Christi radar (KCRP), 5 km away, was scanning. The volume nearest the first event began at 06:02 UTC.

Open the radar archive at this moment

Event by event

7 flash flood, 1 lightning, 1 flood. Local standard time, as filed.

Flash Flood, Nueces

When
June 1, 12:00 AM CST to 6:15 AM CST
Where
Nueces County, Corpus Christi
Property damage
$300,000
Reported by
LAW ENFORCEMENT
Coordinates
27.735, -97.516 (the zone’s center; the record gives no point)

Nearly 12 inches of rain fell across west-central Corpus Christi during the late night hours of May 31st and the early morning hours of June 1st. The flooding began at roughly 2345 CST on May 31st and continued through roughly 0615 CST on June 1st. The Corpus Christi International Airport recorded a 24 hour rainfall total of 11.47", establishing a new all time 24 hour precipitation record. Numerous city streets became flooded, along with a seven mile stretch of Highway 44 (from the Corpus Christi International Airport to F.M. 1694), North Padre Island Drive (Highway 358) and a section of Interstate 37 (near Corn Products Road). Numerous cars became stranded in high water. There was one indirect fatality when a 51 year old woman abandoned her flooded vehicle and began walking on the shoulder of Highway 358. The woman was struck and killed by a van exiting Highway 358. Many high water vehicle rescues were performed by the Corpus Christi Fire Department, including rescues on I-37, Highway 44 and Highway 358. Several people were also evacuated from their homes, which included homes near Manchester Avenue and I-37.Other areas in the city that flooded included, but were not limited to, homes near Clarkwood Road and Highway 44, homes in the Las Colonias subdivsion near Greenwood Avenue and Saratoga, sections of Old Brownsville Road near Saratoga and several roads and neighborhood between Highway 44 and I-37Dollar estimates on the damages are rough, conservative estimates and are likely underestimated. See episode narrative below for further details on the event.The flash flooding also complicated efforts to contain an oil spill, intially caused by lightning, at the Valero Refinery. More info on this oil spill can be found below, in the lightning event.

Lightning, Nueces

When
June 1, 12:15 AM CST
Where
Nueces County, Corpus Christi
Reported by
NEWSPAPER
Coordinates
27.735, -97.516 (the zone’s center; the record gives no point)

Lightning struck a waste oil tank at the Valero Bill Greehey Refinery between 100 and 130 AM CDT. The lightning strike resulted in a fire as well as an oil spill. The fire destroyed the large oil storage tank and part of the pipe rack behind it, used to offload oil from ships. The oil spilled into a containment dike. The heavy rainfall, as well as well as water used to put out the fire, caused the oil to spill over the containment dike and into the Corpus Christi Ship Channel. Valero estimated roughly 63,000 gallons of an oil water mix (roughly 1500 barrels) spilled into the ship channel. The Corpus Christi Ship Channel was closed for several days while the oil was cleaned up.Dollar estimates on the damage that occurred to the tank and pipe rack, as well as the cost of the oil and cleanup, were unknown at the time of this publication.See episode narrative below for further details on the event.

Flash Flood, Victoria

When
June 1, 3:30 AM CST to 11:30 AM CST
Where
Victoria County, Central Portion
Reported by
LAW ENFORCEMENT
Coordinates
28.796, -96.971 (the zone’s center; the record gives no point)

Heavy rainfall rainfall since May 28th had left portions of Victoria County saturated. As heavy rainfall began falling again during the early morning hours of June 1st, several city streets in the city of Victoria, as well as several Farm to Market Roads and County Roads throughout Central Victoria County, became flooded and impassable.See episode narrative below for further details on the event.

Flood, Nueces

When
June 1, 4:30 AM CST to June 2, 5:15 PM CST
Where
Nueces County, 3 mi S of Crps Christi Intl Ar
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
27.735, -97.516 (the zone’s center; the record gives no point)

Heavy rainfall of nearly 12 inches caused the Oso Creek at Corpus Christi to reach 25.56 feet during the mid afternoon hours of the 1st, resulting in major flooding in the basin. Property and some buildings along Oso Creek at F.M. 763 were flooded. This was the sixth highest crest ever recorded along Oso Creek.

Flash Flood, Aransas

When
June 1, 6:45 AM CST to 9:00 AM CST
Where
Aransas County, Rockport
Reported by
LAW ENFORCEMENT
Coordinates
28.015, -97.074 (the zone’s center; the record gives no point)

Between 4 and 6 inches of rain fell in Rockport, leaving some city streets flooded, including Market Street at Business 35.

Flash Flood, Calhoun

When
June 1, 10:00 AM CST to 5:00 PM CST
Where
Calhoun County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
28.439, -96.615 (the zone’s center; the record gives no point)

Widespread heavy rainfall led to flash flooding along several roads in the Port O'Connor and Magnolia Beach areas. Several roads were impassable but to large trucks.See episode narrative below for further details on the event.

Flash Flood, Kleberg

When
June 1, 9:15 PM CST to June 2, 7:00 PM CST
Where
Kleberg County, Countywide
Property damage
$300,000
Reported by
LAW ENFORCEMENT
Coordinates
27.427, -97.668 (the zone’s center; the record gives no point)

An epic flash flood event across much of Kleberg County began in the late evening on the 1st and continued through much of June 2nd. 14.52 inches of rainfall was recorded by a volunteer NWS observer 2 miles east of Ricardo. Satellite precipitation estimates indicated up to 20 inches of rainfall may have fallen just east of the volunteer observer's location. Many Farm to Market and County Roads were flooded as well as U.S. 77 at Ricardo and several streets in Kingsville. About 30 residents in a flood plain along F.M. 1717, southeast of Kingsville, had to be evacuated for their safety from the rising water.Dollar estimates on the damages are rough, conservative estimates and are likely underestimated. See episode narrative below for further details on the event.

Flash Flood, Jim Wells

When
June 2, 5:00 AM CST to 4:00 PM CST
Where
Jim Wells County, South Central Portion
Reported by
LAW ENFORCEMENT
Coordinates
27.731, -98.090 (the zone’s center; the record gives no point)

Heavy rainfall fell across all of Kleberg County and a portion of Southern Jim Wells County during the early morning hours of June 2nd. Several Country Roads became flooded and impassable, including a large section of C.R. 428, west of Premont.See episode narrative below for further details on the event.

Flash Flood, Duval

When
June 2, 2:00 PM CST to 4:00 PM CST
Where
Duval County, San Diego
Reported by
LAW ENFORCEMENT
Coordinates
27.681, -98.509 (the zone’s center; the record gives no point)

Heavy rainfall left most city streets impassable, with two feet of water covering many of them.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5518534, 5518535, 5518597, 5518832, 5518598, 5518829, 5518828, 5518830, 5518831.